AP NEWS
Related topics

Six teens hospitalized after apparent prescription drug overdose

October 17, 1997

ARLINGTON, Mass. (AP) _ Six teen-agers were hospitalized after becoming dizzy and drowsy from taking prescription anti-psychotic drugs they got at a party. Police suspect one of the teens had handed out the pills.

Thursday’s incident was at least the second serious case of mass overdoses among Massachusetts teens this year.

A mother of an 18-year-old boy called police after finding her son semi-conscious in his bedroom. Less than three hours later, three more boys were brought to the hospital by relatives. The two girls showed up that night. All the teens _ ranging in age from 15 to 18 _ showed signs of drowsiness, dizziness, slurred speech and very low blood pressure.

Four remained hospitalized in good condition Friday.

The teens took several tablets each of Clozaril, a brand name for the prescription anti-psychotic drug clozapine, at different times Thursday afternoon, Police Capt. Richard Kennefick said. One boy told police they had gotten the pills at a party a few days earlier.

Police said it was a misdemeanor to distribute the pills. Eugene Delgaizo, director of police services, said one of the sickened teens is believed to have handed out the pills and investigators are trying to find out where the drugs were obtained.

In February, 14 teen-agers were hospitalized in critical condition after swallowing hands-full of muscle relaxants at a Woburn Boys and Girls Club dance. All have recovered.

AP RADIO
Update hourly